Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 50, NWS Grand Rapids, MI

July 21, 2013Allegan County, Barry County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2013, 9:28 PM EDT for Allegan County, Barry County, Kalamazoo County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2013, 9:28 PM EDT (01:28 UTC)
Expired
Jul 21, 2013, 10:30 PM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegan County, MI, Barry County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 49 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:09 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 21, 8:09 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
809 PM EDT SUN JUL 21 2013

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 332 PM EDT SUN JUL 21 2013

A WARM FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT AND MONDAY...THEN A COLD FRONT WILL BRING MORE RAIN MONDAY
NIGHT. FAIR AND COOLER WEATHER WILL ARRIVE BY LATE TUESDAY AND
LAST INTO THURSDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 332 PM EDT SUN JUL 21 2013

FORECAST ISSUE IS FOR COVERAGE OF SHOWERS AND THUNDERSTORMS
THROUGH LATE TUESDAY. SOME SHOWERS AND THUNDERSTORMS ACROSS
WISCONSIN ATTM ARE MOVING EAST IN AREA OF WAA/ISENTROPIC ASCENT
THAT GRADUALLY WEAKENS AS IT MOVES OVER LOWER MICHIGAN. WENT WITH
SLIGHT CHANCE AND CHANCE POPS TONIGHT...THEN CHANCE POPS ON MONDAY
AS SFC WARM FRONT LIFTS INTO LOWER MICHIGAN.

HIGHEST POPS WERE RESERVED FOR MONDAY NIGHT AND TUESDAY AS
MOISTURE POOLS IN FRONT OF SFC COLD FRONT WHICH SHOULD CLEAR THE
FORECAST AREA BY LATE TUESDAY WITH DRYING AND CLEARING BY TUESDAY
EVENING. ADJUSTED TEMPS DOWN TUESDAY NIGHT CLOSER TO GUIDANCE AS
THE FRONT LOOKS TO HAVE A GOOD PUSH OF COLD AIR BEHIND IT.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 321 PM EDT SUN JUL 21 2013

HIGH PRESSURE SETTLING OVER THE GREAT LAKES WILL RESULT IN FAIR
WEATHER WED/THU. TEMPS IN THE 70S AND DEW POINTS IN THE 50S WILL MAKE
FOR VERY COMFORTABLE WEATHER.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE FRIDAY AND
CONTINUE THROUGH SUNDAY WHEN AND UPPER TROUGH DROP SOUTH FROM CANADA
AND LOW PRESSURE MOVES ACROSS LOWER MICHIGAN. THE GFS IS QUICKER
THAN THE ECMWF AND SO WE'LL KEEP POPS THROUGHOUT THE WEEKEND.
HOWEVER THE UPPER TROUGH IS FAIRLY DEEP AND SHOULD RESULT IN ANOTHER
SHOT OF COLDER AIR RESULTING IN BELOW NORMAL TEMPS IN THE LOWER TO
MID 70S NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 809 PM EDT SUN JUL 21 2013

MID LEVEL SHORTWAVE MOVING THROUGH THE TAF SITES TONIGHT WILL
BRING THE CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS. AT THIS
POINT HAVE PLAYED THE FORECAST A BIT CONSERVATIVE...BUT TAF/S MAY
NEED TO BE UPDATED IF THE TREND TOWARD MORE RAIN/STORMS CONTINUES.

A BIT OF A TRICKY FORECAST AS MOST MODEL DATA DOES NOT SUPPORT
SIGNIFICANT RAIN OR STORMS. GENERALLY EXPECTING VFR CEILINGS
THROUGH THE TAF PERIOD...WITH SOME VSBY/S DIPPING INTO MVFR IN
RAIN OR STORMS TONIGHT. CANNOT RULE OUT SOME IFR VSBY/S IF STORMS
AND RAIN INTENSIFY WHICH WE ARE NOT CURRENTLY EXPECTING.

MONDAY LOOKS TO BE MAINLY DRY WITH VFR CONDITIONS.

&&

.MARINE...
ISSUED AT 332 PM EDT SUN JUL 21 2013

SOUTHWEST WINDS PICK UP MONDAY NIGHT AND SCA CONDITIONS COULD BE
DEVELOPING AND LASTING INTO WEDNESDAY AFTER THE COLD FRONT COMES
THOUGH.

&&

.HYDROLOGY...
ISSUED AT 332 PM EDT SUN JUL 21 2013

NO HYDRO ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...93
AVIATION...DUKE
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, Jul 21, 5:20 AM EDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 AM EDT SUN JUL 21 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
520 AM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE IN THE MONDAY THROUGH TUESDAY
TIME FRAME. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT
INTO FRIDAY SEVERE WEATHER IS NOT FORECASTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-220930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
520 AM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT MONDAY NIGHT INTO
WEDNESDAY. THERE MAY ALSO BE AN INCREASED RISK FOR RIP CURRENTS
FOR THIS SAME TIME FRAME.

THUNDERSTORMS MAY POSE A RISK TO MARINERS MONDAY INTO TUESDAY AND
ALSO FOR THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 21, 8:36 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
836 PM EDT SUN JUL 21 2013

MIZ071-072-220130-
KALAMAZOO-VAN BUREN-
836 PM EDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEELER IN SOUTHWEST
VAN BUREN COUNTY TO NEAR SCHOOLCRAFT...MOVING NORTH AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS TO AROUND 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  KALAMAZOO...          DECATUR...            SCHOOLCRAFT...
  PAW PAW...            PAW PAW...            BANGOR...
  HAMILTON TWP...       PORTER TWP...         HARTFORD...
  LAWTON...             VICKSBURG...          LAWRENCE...
  MCDONALD...           MATTAWAN...           LACOTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4207 8623 4221 8623 4242 8616 4242 8596
      4230 8539 4207 8557 4207 8610
TIME...MOT...LOC 0035Z 193DEG 12KT 4212 8613 4204 8568

DUKE
Local storm report, Jul 21, 9:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 S MATTAWAN            42.15N 85.79W
07/21/2013  E0.25 INCH       VAN BUREN          MI   PUBLIC

&&

WH
Special weather statement, Jul 21, 9:16 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
916 PM EDT SUN JUL 21 2013

MIZ064-065-071-072-220215-
ALLEGAN-BARRY-KALAMAZOO-VAN BUREN-
916 PM EDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COVERT TO OSHTEMO...
MOVING NORTH AT 15 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  KALAMAZOO...          SOUTH HAVEN...        BANGOR...
  PLAINWELL...          OSHTEMO...
  VAN BUREN STATE PARK...                     GLENDALE...
  BREEDSVILLE...        KENDALL...            GOBLES...
  LACOTA...             GRAND JUNCTION...     BLOOMINGDALE...
  ALAMO...              KIBBIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4217 8623 4224 8623 4224 8636 4224 8637
      4232 8633 4233 8631 4234 8632 4248 8626
      4255 8624 4246 8543 4211 8557
TIME...MOT...LOC 0115Z 191DEG 14KT 4230 8628 4225 8565

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:36 PM EDTSpecial Weather StatementGRRKalamazoo54 min
Jul 21, 9:16 PM EDTSpecial Weather StatementGRRAllegan, Kalamazoo, Van Buren59 min
Jul 21, 10:03 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry57 min
Jul 22, 12:14 AM EDTSpecial Weather StatementGRRCalhoun61 min
Jul 22, 3:27 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren53 hr
Jul 22, 3:29 PM EDTSmall Craft AdvisoryGRR53 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.